Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 98, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 2, 2005, 4:44 PM EDT for Greenbrier County, West Virginia. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2005, 4:44 PM EDT (20:44 UTC)
- Expired
- Aug 2, 2005, 5:30 PM EDT
- In force
- 46 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Greenbrier County, WV
The radar
The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 4:59 PM EDT | TSTM WND DMG | 8 N Lewisburg, WV | FOUR 2-INCH DIAMTER LIMBS DOWNED BY WIND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 615 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1161 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 022044 SVRRNK WVC025-022130- /O.NEW.KRNK.SV.W.0098.050802T2044Z-050802T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 444 PM EDT TUE AUG 2 2005 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA * UNTIL 530 PM EDT * AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 3 MILES NORTHWEST OF FRANKFORD...OR ABOUT 5 MILES SOUTHWEST OF RENICK...AND MOVING SOUTH AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILLIAMSBURG...TROUT...RONCEVERTE...MAXWELTON...LEWISBURG AIRPORT...LEWISBURG...FALLING SPRING...FAIRLEA AND ASBURY. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3799 8030 3804 8051 3777 8066 3771 8039 $$ DS
2 follow-up statements
000 WWUS51 KRNK 022116 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 512 PM EDT TUE AUG 2 2005 WVC025-022130- /O.CON.KRNK.SV.W.0098.000000T0000Z-050802T2130Z/ GREENBRIER WV- 512 PM EDT TUE AUG 2 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM EDT FOR GREENBRIER COUNTY... AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A WEAKENING SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR MAXWELTON...OR ABOUT NEAR LEWISBURG...MOVING SOUTH AT 10 MPH. THIS STORM HAS SHOWN SIGNS OF WEAKENING...BUT THE WARNING WILL BE ALLOWED TO CONTINUE AS A REINTENSIFICATION OF THE STORM CAN NOT BE RULED OUT. THE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS NORTH AND NORTHWEST OF LEWISBURG AND SOUTHWEST OF MAXWELTON. LAT...LON 3789 8038 3791 8052 3782 8058 3776 8042 $$ DS
000 WWUS51 KRNK 022127 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 527 PM EDT TUE AUG 2 2005 WVC025-022137- /O.EXP.KRNK.SV.W.0098.000000T0000Z-050802T2130Z/ GREENBRIER WV- 527 PM EDT TUE AUG 2 2005 ...THE SEVERE THUNDERSTORM WARNING FOR GREENBRIER COUNTY EXPIRES AT 530 PM EDT... THE THUNDERSTORM HAS CONTINUED TO WEAKEN...AND AS SUCH THE WARNING WILL BE ALLOWED TO EXPIRE ON TIME. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3789 8038 3791 8052 3782 8058 3776 8042 $$ DS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:11 PM EDT, 3 hours 33 minutes earlier.
Area forecast discussion, Aug 2, 1:11 PM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 111 PM EDT TUE AUG 2 2005 .SHORT TERM (TONIGHT THROUGH FRIDAY)... HIGH PRESSURE TO PROVIDE MAINLY CLEAR SKIES...LIGHT WINDS...AND DRY CONDITIONS THROUGH FRIDAY. ISOLD TSRA POSSIBLE DURING THE PEAK HEATING PART OF THE DAY...AND THEN MAINLY IN THE MOUNTAINS. BOTTOM LINE...LITTLE OR NO QPF THE NEXT 3 DAYS. AFTERNOON TCU HAVE DEVELOPED ALONG THE RIDGE TOPS IN THE MTNS. THIS IS PRETTY MUCH THE AREA TO WATCH IF ANY SHRA/TSRA MATERIALIZE. ONCE THE BIG HEAT SOURCE IN THE SKY GOES DOWN...REVERSE CLOUD TRENDS WILL OCCUR WITH CLEAR SKIES FOR THE OVERNIGHT. WITH LIGHT WINDS AND RADIATIONAL COOLING...ANTICIPATE FOG TO FORM IN THE USUAL MOUNTAIN RIVER VALLEY LOCATIONS...ONLY TO DISSIPATE WHEN THE SUN RETURNS WEDNESDAY. THIS CYCLE WILL PLAY OUT FOR THE NEXT SEVERAL DAYS ALONG WITH TYPICAL AUGUSTS TEMPERATURES. LOW LEVEL THICKNESSES SUPPORT MAX TEMPS IN THE L90S EAST OF THE BLUE RIDGE...80S IN THE MTNS. OVERNIGHT LOWS SHOULD BE PRETTY CLOSE TO THE 30 YEAR NORMALS WITH TMINS IN THE MID/UPR 60S EAST OF THE BLUE RIDGE...AROUND 60 IN THE MTNS. && .LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)... A SURFACE COLD FRONT IS FORECAST TO SLIDE SOUTHEAST FROM THE NORTHERN CONUS LATE FRIDAY. THIS FRONT IS PROGGED TO BECOME NEARLY STATIONARY OVER THE AREA THIS WEEKEND PROVIDING THE FOCUS FOR SCT SHRA/TSRA GOING INTO THE FIRST PART OF NEXT WEEK. && .AVIATION... WIDESPREAD VFR CONDITIONS THIS AFTERNOON AND EARLY TONIGHT. ANY DEEP CONVECTION WILL BE ISOLD AND MAINLY CONFINED TO THE MOUNTAINS. NOCTURNAL FOG IS EXPECTED TO DEVELOP IN THE MOUNTAIN RIVER VALLEYS AFTER 06 UTC...DISSIPATING AFTER 13 UTC WEDNESDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && 11
Hazardous weather outlook, Aug 2, 5:24 AM EDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 524 AM EDT TUE AUG 2 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-030930- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 524 AM EDT TUE AUG 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA... SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.